The K-hole, according to the Drug Enforcement Administration, “refers to the out-of-body, near death experience” a person has after abusing a large dose of ketamine. Often, it is what users are trying to achieve when they take the drug. Though it is the coveted experience for many casual ketamine abusers as well as addicts, the K-hole is an extremely dangerous effect of ketamine use and it can be a sign that overdose and even death are not far off.
Why Do People Want to Experience a K-hole?
Many people who abuse ketamine are attempting to experience the K-hole. This is because of the effects of this particular experience, which occur right before the individual is fully sedated. It can cause a person to feel like they are floating above themselves in an out-of-body type experience. Many individuals liken it to being inside a black hole. It can also cause depersonalization, losing touch with reality, hallucinations, disorientation, and delirium. It does create an incredibly strong high, but it can be very frightening as well.
It can become terrifying for some individuals when they begin to no longer feel like themselves. In addition, for someone who is already feeling sad or depressed, the K-hole can intensify these feelings and even cause suicidal thoughts. Because these side effects are not as well known as the high the K-hole causes, many abuse the drug not realizing what they may be likely to experience.
How Dangerous is the K-hole?
The K-hole is much more dangerous than people realize, especially because it only occurs when a person has taken a very high dose of the drug. Many individuals overdose attempting to experience this effect. According to the Center for Substance Abuse Research, “High doses of ketamine may result in respiratory depression, muscle twitches, dizziness, slurred speech, nausea, and vomiting.” When these side effects occur, it is likely that the individual has moved into an overdose situation, but it can happen so quickly they and those around them may not even notice it.
The K-hole is also dangerous on its own because of the psychological symptoms it causes. A person could hurt themselves or someone else or not realize if something harmful is being done to them because they do not feel like themselves. Someone could become seriously hurt while in a K-hole and not even notice it.
What Should I Do if Someone is in a K-hole?
If your friend or loved one has taken a large dose of ketamine and may already be in a K-hole, it is important to watch them and to never leave them alone. If their breathing becomes labored or if you have any other reason to believe they may have overdosed on the drug, call 911 immediately. It is also important to make sure they do not choke on their own vomit, as this could cause them to asphyxiate.
A K-hole Experience is not Worth the Risk
Many people who have experienced a K-hole agree that the negative side effects coupled with the risk involved make it something you should avoid, not seek. If you still have questions about ketamine or the side effects of abusing the drug, call 800-601-3889.